Georgia, 2015

Damaging Wind and Heavy Rain in Georgia, August 4, 2015

August 4, 2015 · NWS JAX · 2 events in 2 counties and zones

A weak surface low was over southeast Georgia with a trough extending across the local area. This trough combined with high instability triggered a few strong storms with heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A weak surface low was over southeast Georgia with a trough extending across the local area. This trough combined with high instability triggered a few strong storms with heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 4, 10:05 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 4, 10:05 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1105 AM EDT TUE AUG 4 2015

.UPDATE...THERE IS A BIG MOISTURE GRADIENT ACROSS FORECAST AREA
THIS MORNING PER GOES SOUNDER AND UPPER AIR SOUNDING. PRECIPITABLE
WATER VALUES RANGE FROM 2.33 TO 2.66" ACROSS NE FLORIDA TO 1.50 TO
2" ACROSS INTERIOR SE GEORGIA. WITH THE POOLING OF MOISTURE ALONG
THE SURFACE TROF ACROSS NORTH CENTRAL FL. THIS FEATURE WILL SHIFT
SLIGHTLY NORTH THIS AFTERNOON TOWARD THE I-10 CORRIDOR AND WILL
BE THE MAIN COVERGING FOCUS FOR CONVECTION AND HEAVY RAIN. TYPICAL
MORNING CONVECTION ALONG THE BIG BEND WILL CONTINUE TO TRACK INTO
I-75 CORRIDOR OF NORTH FLORIDA THIS MORNING. THEN THE STORMS WILL
TRACK SLOWLY ACROSS THE REMAINDER OF THE FORECAST AREA DURING THE
AFTERNOON AND EVENING HOURS. THERE IS A POTENTIAL FOR HEAVY
DOWNPOURS THIS AFTERNOON ACROSS THE REGION. ALACHUA COUNTY HAS WET
SOIL CONDITIONS DUE TO A COUPLE SWATHS OF 3 TO 4 INCHES OF HEAVY
RAIN YESTERDAY. ANY HEAVY RAIN OVER THIS AREA...WILL LIKELY LEAD
TO RUNOFF AND MINOR FLOODING OF LOW LYING AREAS THAT DON'T DRAIN
WELL. SOME OF THE STRONGER STORMS WILL CONTAIN GUSTY WINDS TO 45
MPH AND FRQUENT LIGHTNING.

&&

.AVIATION...EARLY TSRA/SHRA OVER GNV. VCTS LATER IN THE
AFTERNOON FOR COASTAL TERMINALS. BRIEF MVFR CIGS AND VSBYS ASSOCIATED
WITH AFTERNOON THUNDERSTORMS. WIND WILL REMAIN SOUTHWESTERLY AWAY
FROM THE IMMEDIATE ATLANTIC COAST.

&&

.MARINE...WINDS WILL DECREASE THROUGH THE DAY DOWN TO AROUND 10 TO 15
KNOTS BY TONIGHT. A RIDGE SLIDES IN AND KEEPS WINDS SOUTHWESTERLY
THROUGH THE PERIOD. A FRONTS APPROACHES LATE IN THE PERIOD AND
BRINGS WITH IT A POSSIBLE RETURN TO CAUTIONARY LEVELS.

RIP CURRENTS: LOW RISK

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  95  75  95  74 /  30  20  40  20
SSI  88  77  90  78 /  40  30  30  20
JAX  90  76  92  74 /  60  30  40  20
SGJ  87  76  91  75 /  80  30  30  20
GNV  87  74  91  73 /  70  30  40  20
OCF  87  74  92  73 /  60  20  50  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

NELSON/CORDERO/GUILLET
Hazardous weather outlook, Aug 4, 10:16 AM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1116 AM EDT TUE AUG 4 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-051530-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1116 AM EDT TUE AUG 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL FORM OVER SOUTHERN GA AND NORTH FL.
A FEW STORMS COULD PRODUCE GUSTY WINDS...HEAVY RAINFALL AND
FREQUENT LIGHTNING. AREAS OVER ALACHUA COUNTY THAT RECEIVED HEAVY
RAINFALL YESTERDAY COULD BE SUSCEPTIBLE TO HEAVY RAINFALL ONCE
AGAIN. DUE TO SATURATED SOIL OVER PORTIONS OF ALACHUA
COUNTY...SOME AREAS COULD POTENTIALLY EXPERIENCE RUNOFF LEADING
TO FLOODING OF POOR DRAINAGE AREAS AND LOW LYING ROADS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORMS WITH FREQUENT LIGHTNING POSSIBLE EACH AFTERNOON AND
EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

SCC

In the hours before

Special weather statement, Aug 4, 9:26 AM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1026 AM EDT TUE AUG 4 2015

FLZ030-031-035-036-040-042000-
UNION-BRADFORD-GILCHRIST-ALACHUA-MARION-
INCLUDING THE CITIES OF...LAKE BUTLER...STARKE...TRENTON...
GAINESVILLE...OCALA
1026 AM EDT TUE AUG 4 2015

...LOCALIZED HEAVY RAIN POSSIBLE ACROSS THE I-75 CORRIDOR
TODAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE BIG
BEND REGION OF FLORIDA AND MOVE EASTWARD TOWARD THE I-75 CORRIDOR
THIS LATE MORNING AND AFTERNOON.

SOME HEAVY DOWNPOURS ARE ANTICIPATED ALONG THE I-75 CORRIDOR. SOME
AREAS MAY RECIEVE ONE TO TWO INCHES OF RAIN ACROSS THIS REGION
WITH LOCALIZED HEAVY RAIN SWATHS OF 3 TO 4 INCHES.

YESTERDAY...SOME AREAS OF ALACHUA COUNTY RECIEVED HEAVY RAINFALL.
FOR EXAMPLE...BETWEEN WALDO AND LACROSSE...MANY AREAS HAD 3 TO 4
INCHES OF RAINFALL. ALSO...BETWEEN CROSS CREEK AND NORTH OF
NEWBERRY SOME AREAS HAD 3 TO 4 INCHES OF RAINFALL. ADDITIONAL
RAINFALL OVER THESE AFOREMENTIONED LOCATIONS WILL LIKELY FURNISH
RUNOFF. IF THIS HAPPENS...POOR DRAINAGE AREAS WILL HAVE
FLOODING...DUE TO THE VERY WET SOIL CONDITIONS THAT ARE IN PLACE
ALREADY.

REMAIN COGNIZANT OF THE WEATHER TODAY. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING
FLOODED ROADS...MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

SCC
Special weather statement, Aug 4, 12:00 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
100 PM EDT TUE AUG 4 2015

FLZ024-041745-
INLAND NASSAU FL-
100 PM EDT TUE AUG 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU COUNTY UNTIL
145 PM EDT...

AT 100 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HILLIARD. THIS STORM WAS NEARLY STATIONARY.

GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
HILLIARD AND CALLAHAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3064 8174 3058 8174 3056 8179 3054 8189
      3070 8199 3077 8188 3074 8183 3067 8176
TIME...MOT...LOC 1700Z 314DEG 4KT 3072 8192

CORDERO

The radar

The Jacksonville radar (KJAX), 50 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Charlton

When
August 4, 1:00 PM EST to 3:00 PM EST
Where
Charlton County, 7.09 mi WSW of Traders Hill
Reported by
Other Federal Agency
Coordinates
30.740, -82.130

A RAWS site measured about 3.33 inches in about 2 hours.

Thunderstorm Wind, Clinch

When
August 4, 2:25 PM EST
Where
Clinch County, 1.78 mi W of Argyle
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.070, -82.680

Trees were blown down near Highway 84 near Argyle. Heavy rainfall was also reported and water covered Richard James Road. The time of damage was based on radar.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598868, 598869.